Georgia, 2017

Tornadoes in Georgia, January 21, 2017

January 21, 2017 · NWS CAE · 3 events in 1 county or zone

Upper energy interacted with a warm front to produce severe thunderstorms, including tornadoes, mainly across southern portions of the CSRA and Southern Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper energy interacted with a warm front to produce severe thunderstorms, including tornadoes, mainly across southern portions of the CSRA and Southern Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 21, 1:09 PM EST, 1 hour earlier.

Area forecast discussion, Jan 21, 1:09 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Columbia SC
109 PM EST Sat Jan 21 2017

.SYNOPSIS...
An active weather pattern is expected to bring several rounds
of showers and thunderstorms to the region through Sunday with
severe weather possible. A warm front will extend through the
forecast area today and tonight ahead of strong low pressure.
The low will be close to the area Sunday and Monday followed by
high pressure and dry weather Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The dense fog has finally dissipated as rain showers move in
from the southwest. Still seeing some areas of fog, but
visibilities have increased to over 1/4 mile.

A warm front will be in the forecast area today and tonight.
There will be increased moisture and instability associated with
a mid-level shortwave trough this afternoon and another one overnight.
Expect numerous showers and thunderstorms. The main near term
concern continues to be potential for severe weather this
afternoon and overnight and continuing into Sunday. The Storm
Prediction Center has upgraded the risk to the enhanced category in
portions of the CSRA and southern Midlands for Day 1.

This afternoon: Regional radar currently shows showers and
thunderstorms moving into the area from the southwest. A more
organized line of thunderstorms in south-central Georgia is
expected to continue to push northeastward and affect mainly the
southern and eastern portions of the area between the 19Z-23Z
time frame. Severe weather is occurring with this line as it
moves through Alabama and Georgia with several severe
thunderstorm and tornado warnings having already been issued.
The mesoscale analysis currently shows the highest moisture in
the southeastern portion of the area with precipitable water
values ranging from 1.2 inches to 1.5 inches across the area.
Models show the greatest instability in the CSRA where there are
ongoing thunderstorms, although further north, most of the area
is stable currently. LI values are around -2 to -1 in the CSRA.
0-6km shear is around 40 to 50 knots there. DCAPE is also the
highest in the CSRA. Continue to believe the greatest threat of
severe weather will be in the CSRA and southern/eastern Midlands
this afternoon. Damaging wind, isolated tornadoes and large
hail is possible. In the northern Midlands and Pee Dee region
this afternoon, models show less instability and shear, so
expect less organized, weaker storms in this area, although
cannot rule out an isolated severe threat. Despite rapid storm
movement, heavy rain may lead to localized flooding particularly
if training occurs. Portions of the southern forecast area are
in a slight risk in the WPC Day 1 excessive rainfall outlook.

Overnight: Hi-resolution models are indicating a lull in
showers and thunderstorms early tonight in the wake of the mid-
level shortwave trough and previous convection. However,
coverage may increase during the early morning hours ahead of
the next upper-level feature. The models indicate increasing
shear with h85 wind rising to near 50 knots. The GFS shows the
most instability with surface-based LI values lowering to around
-5 during the 07z to 12z time frame. The instability and shear
support possible severe thunderstorms including tornadoes
especially during the early morning hours.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Two rounds of severe weather will be possible for the Midlands and
CSRA on Sunday.  The first round could be ongoing by sunrise and
continue through mid morning. The second round should commence in
the early afternoon and continue into the evening hours.

The following severe weather parameters are of significant concern
based on 12z models: MUCAPE values to 1600 J/KG, Helicity values of
up to 300 M2/S2, Supercell parameter values between 2.5 and 5.0,
directional and speed shear, and favorable 250MB and 850MB jet
dynamics.

The first round should be a QLCS with damaging winds and isolated
tornadoes.  The second round should start after a notable dry slot
which would allow for several hours of solar insolation.  12 hour
500 MB height falls of up to 200 meters and LIs of up -6 combined
with the other parameters mentioned earlier in this discussion
provide the potential for discrete supercells ahead of another QLCS.
Significant tornadoes (EF2 damage or greater) and large hail will be
possible Sunday afternoon and evening.

A very deep H5 upper low will move over the region Sunday Night into
Monday for showers and possible graupel.  The upper low departs the
area Monday Night into Tuesday for dry weather.  Temperatures will
remain well above normal for late January.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure aloft will be over the region Tuesday Night into
Wednesday for dry weather and well above normal temperatures.

A deep and broad upper level trough settles over the central and
eastern U.S. Thursday through Saturday.  A cold front is forecast to
push through the Southeast U.S. on Thursday for a chance of showers.
Much cooler yet seasonable temperatures move into the region Friday
and Saturday with mostly clear skies.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Restrictions expected for a majority of the 24-hr TAF period.

A warm front remains across the central portion of the forecast
area this afternoon while a vigorous shortwave trough
approaches from the west. Showers and thunderstorms continue to
move into the area from the southwest with associated
restrictions at the terminals. More organized convection
associated with a line of storms currently over south-central
Georgia is expected to affect mainly the AGS/DNL/OGB terminals
later this afternoon. Further north at CUB/CAE, instability and
shear are a bit weaker, so expect less organized storms.
Another shortwave trough will affect the area overnight bringing
another round of strong convection and associated restrictions.
Models are consistent showing IFR/LIFR restrictions through the
overnight period with a possible improvement to MVFR by mid
Sunday morning associated with a dry slot. Damaging winds, large
hail and tornadoes will be possible with strong storms through
Sunday.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms and associated
restrictions are likely to continue Sunday afternoon and into
Monday as the main upper trough crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 21, 11:36 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1136 AM EST SAT JAN 21 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1136 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT
ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE MAINLY THIS AFTERNOON AND LATE
TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND WITH TORNADOES
POSSIBLE. LARGE HAIL MAY ALSO OCCUR. HEAVY RAIN WITH SOME OF THE
SHOWERS MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR SUNDAY AND SUNDAY
NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT
WILL BE DAMAGING WIND WITH TORNADOES POSSIBLE. LARGE HAIL MAY ALSO
OCCUR. HEAVY RAIN WITH SOME OF THE SHOWERS MAY LEAD TO LOCALIZED
FLOODING.

IT WILL BE WINDY SUNDAY THROUGH MONDAY. A LAKE WIND ADVISORY WILL
LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jan 21, 11:40 AM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
1140 AM EST SAT JAN 21 2017

GAZ065-077-SCZ030-211730-
Burke-Richmond-Aiken-
1140 AM EST SAT JAN 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
COLUMBIA...NORTHWESTERN BURKE...RICHMOND...SOUTHERN EDGEFIELD AND
SOUTHWESTERN AIKEN COUNTIES...

At 1140 AM EST, strong thunderstorms were clustered near Wrens, or 13
miles southwest of Grovetown, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Fort Gordon, Martinez,
Hephzibah, Jackson, Burnettown, Blythe and Keysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3355 8203 3353 8201 3357 8196 3336 8171
      3313 8227 3323 8223 3327 8226 3327 8229
      3330 8231 3331 8235
TIME...MOT...LOC 1640Z 235DEG 25KT 3327 8231

CJR
Special weather statement, Jan 21, 12:07 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
1207 PM EST SAT JAN 21 2017

SCZ030-035-211745-
Barnwell-Aiken-
1207 PM EST SAT JAN 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BARNWELL AND
SOUTH CENTRAL AIKEN COUNTIES...

At 1206 PM EST, strong thunderstorms were clustered near Savannah
River Site, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Savannah River Site, Williston, Blackville, New Ellenton, Snelling,
Elko and Windsor.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3324 8178 3356 8153 3342 8123 3316 8153
      3316 8154 3312 8159
TIME...MOT...LOC 1706Z 211DEG 30KT 3326 8160

CJR
Special weather statement, Jan 21, 1:00 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
100 PM EST SAT JAN 21 2017

SCZ027-036-037-211830-
Orangeburg-Lexington-Calhoun-
100 PM EST SAT JAN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON AND NORTHWESTERN ORANGEBURG COUNTIES...

At 1259 PM EST, a strong thunderstorm was located 15 miles west of
Orangeburg, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
North, Neeses, Woodford and Livingston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3350 8112 3355 8121 3384 8097 3372 8079
TIME...MOT...LOC 1759Z 218DEG 29KT 3356 8112

CJR
Special weather statement, Jan 21, 2:06 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
206 PM EST SAT JAN 21 2017

GAZ065-077-212000-
Burke-Richmond-
206 PM EST SAT JAN 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BURKE AND RICHMOND
COUNTIES over the next hour...

At 202 PM EST, strong thunderstorms were located east of Burke and
Richmond counties, moving northeast at 40 mph. These strong storms
have a history of producing damaging winds and tornadoes. Please go
indoors.

Locations impacted include...
Waynesboro, Augusta, Fort Gordon, Martinez, Hephzibah, Sardis,
Midville, Blythe, Keysville, Girard and Vidette.

A tornado watch remains in effect until 700 PM EST for east central
Georgia...and central South Carolina.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8235 3355 8203 3349 8199 3346 8193
      3341 8191 3334 8194 3331 8184 3326 8184
      3325 8185 3321 8177 3313 8173 3304 8154
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 1902Z 241DEG 41KT 3299 8240

CJR

The radar

The Robins AFB radar (KJGX), 101 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Burke

When
January 21, 2:09 PM EST to 2:12 PM EST
Where
Burke County, 4.55 mi NW of Midville to 4.46 mi SW of Magruder
Rating
EF0
Path length
1.3 mi
Path width
250 yd
Reported by
Emergency Manager
Coordinates
32.860, -82.292

An EF-0 tornado touched down near Old Wadley Rd and Hwy 17. The storm tracked NNE 1.3 miles, with a width of 250 yards, before dissipating near Bark Camp Church Rd. The tornado downed several trees and turned over an irrigation system.

Tornado, Burke

When
January 21, 2:23 PM EST to 2:25 PM EST
Where
Burke County, 4.07 mi ESE of Rosier to 3.17 mi SE of Rosier
Rating
EF0
Path length
1.5 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
32.958, -82.165

An EF-0 tornado touched down near Reeves Rd. The storm tracked NE 1.5 miles, with a width of 100 yards, before dissipating near Rosier Rd. The tornado damaged a metal barn roof and several dairy calf weaning huts.

Tornado, Burke

When
January 21, 2:40 PM EST to 2:45 PM EST
Where
Burke County, 3.17 mi NE of Waynesboro Burke Arp to 3.38 mi E of Waynesboro
Rating
EF1
Path length
1 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
33.065, -81.964

An EF-1 tornado snapped numerous trees, shredded a wall of a metal building, and destroyed two sheds on Scrub Oak Rd.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670129, 670130, 670131.